OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 21, Iss. 5 — May. 1, 2004
  • pp: 973–981

Self-trapping of light in a two-dimensional photonic lattice

Ziad H. Musslimani and Jianke Yang  »View Author Affiliations


JOSA B, Vol. 21, Issue 5, pp. 973-981 (2004)
http://dx.doi.org/10.1364/JOSAB.21.000973


View Full Text Article

Enhanced HTML    Acrobat PDF (685 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We study wave propagation in a two-dimensional photonic lattice with focusing Kerr nonlinearity, and report on the existence of various nonlinear localized structures in the form of fundamental, dipole, and vortex solitons. First, the linear bandgap structure induced by the two-dimensional photonic crystal is determined, and solitons are found to exist in the photonic bandgap. Next, structures of these solitons and their stability properties are analyzed in detail. When the propagation constant is not close to the edge of the bandgap, the fundamental soliton is largely confined to one lattice site; the dipole soliton consists of two π-out-of-phase, Gaussian-like humps, whereas the vortex comprises four fundamental modes superimposed in a square configuration with a phase structure that is topologically equivalent to the conventional homogeneous-bulk vortex. At high lattice potential, all these soliton states are stable against small perturbations. However, among the three states, the fundamental solitons are the most robust, whereas vortices are the least. If the propagation constant is close to the edge of the bandgap, then all three soliton states spread over many lattice sites and become linearly unstable as a result of the Vakhitov–Kolokolov instability.

© 2004 Optical Society of America

OCIS Codes
(190.0190) Nonlinear optics : Nonlinear optics
(190.5530) Nonlinear optics : Pulse propagation and temporal solitons

Citation
Ziad H. Musslimani and Jianke Yang, "Self-trapping of light in a two-dimensional photonic lattice," J. Opt. Soc. Am. B 21, 973-981 (2004)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-21-5-973

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited